Groggy on steroids

Hi I am really groggy and spaced out. I am on 25 mg of prednisolone, which seems to managing symptoms ok although I feel weak today and hip is sore. Also my face is really puffy and swollen.....all in all I feel as tho I have been in the boxing ring and recovering from a big fight........anyone else have experience of this??

Supposed to be returning to work this week as was feeling better but wondering how I will manage......steroids seem to work wonders initially but effects quickly wear off??

9 Replies

oldestnewest
  • Wow that's a really high dose. I am trying to get off them. Down to 6mg now but feel so wiped out. Sleeping 18 hours out of 24 still feel exhausted. They are nasty things. How long are you supposed to be taking that dose for?

    Do you think it may be too high. I would ask your Doc? Let him know you are are unwell. Highest I took was 15mg and yes I looked like a chipmunk. Neck was very swollen too. I still have a fat face on reduced 6mg dose. Trying to get off them now as I have started biologics but Steroids are hard to get off have to reduce very slowly.

  • Don't feel that you should be thinking about work if you are so groggy. It's quite a high dose and that sort of dose makes me nervous and edgy and I find it difficult to sleep because of nightmares (I'm on 30mg currently). You need to be fit for work...first!

  • I have been on 10 mg steroids for 7 years.I have never had side effects like those but have heard they can put weight on you and make you puffy.Groggy I'm not sure.I would check with RA nurse.Thought they was supposed to boost you not exhaust you

  • As you may have read here I think Oral Prednisolone is the drug from hell.I went crazy on less than 10mg per day. I truly believe it was a cheap easy solution, to keep me quiet....so I got off it ASAP. As far as I know it does nothing to stop joint erosion etc.....it just calms things whilst joints get no protection.

    Being on such a high dose will take a while stop.....but if you can summon up the energy to tell whoever is prescribing it enough is enough & that you want different drugs I think you will feel eventually feel much better!

    If a GP is prescribing this high dosage ...get a referral to a Consultant Rheumatologist .....even if you have to pay to see one Privately it will be worth it.

  • I have also been prescribed amytricycline- might this be causing the grogginess?? Thanks in advance for your help.

  • Dear Groggy, when I was on Prednisone and it was for a few weeks I had lots of energy, then I was so tired even after after getting off them. I have RA. So that was kicking my butt. I went to see my doctor Dec 12, 2016. I told her everything I was feeling. I kept going to urgent care my stomach hurt so bad, I had headaches going down the right side of my face. I was having pain running through my breast, I was nauseated every day. I would wake up some nights throwing up. I was put on methotrxate when I first was diagnosed with RA. 7 months later I had nodules on my lungs and had lung disease. this was in 2013. I was having blood work alot it was always high but it was blamed on my RA. I had 3 different skin cancers in 2015. 2016 I was sick all the time and after Aug 2016 I was sick every day. I was put on Rituxamab IV injection. My doctor listen to everything I had told her and she did blood work. On Dec 23 she called me to tell me she had been having consultation with a hematologist, that she was worried about my blood marrow and spleen. On Jan 5th 2017, I saw the Hematologist. She ordered more blood work. A D-Dimer test. The normal range with that test was 0.1 - 0.46 mine was 2,57. She also ordered other blood work which was still high. She also ordered chest x-rays, cat scan of my lungs and a mammogram. These test were done on the 11 and 12th. I got a call on the 12th saying I needed a ultra sound on my breast and on the 13th I got another call stating I needed a pet scan or a biopsy on my left lung. I have a 8 cm mass in the lower lobe of my left lung. The hematologist will call me on the 19th to see the next course of action will be. My ultra sound is on the 17th. Now you can have an low vitiam d count, low Iron count. See your doctor now it can be something easy to fix or it could lead to something else. Sorry for the long story....lol Good luck

  • Hi Phoo2

    I had a flare in my feet + right hand towards the end of 2016. I was put on 20mg Pred which started to work it's magic after 2 days, but took 2 weeks to really have a significant effect. I am fast tracking back to 10mg at which point I go back to Clinic.

    Towards the end of the 2 weeks on 20mg I began to feel 'those crazy Pred effects'. Moon face, feeling hyper, sleep pattern out the window etc etc so I knew the Pred had done the trick, flare was out the window.

    As others have said 25mg is a high dose. What's the plan going forward.

    For me its always been a case of high dose to get the disease activity down again then fast track back to a much lower dose at which point Pred's non silent nasties go out the window.

    Joy

  • Hi joy thanks for your response....waiting to go on cimzia so steroids is only short term......feeling hyper today....really stressy and wired...... Complete opposite to yesterday when I couldn't get out of bed!!!!! Friggin heck!!!!!!

  • Are you on any other meds? Surely such a high dose is just ment to take for awhile?

    The symptoms you described are the many side effects of prednisone. The one side effect I had was hearing voices. I will never take prednisone again.

    I hope you get sorted out soon

    Sue

You may also like...